Alert archive / Minnesota / River Flood Warnings in 2017

River Flood Warning 38, NWS La Crosse, WI

June 28, 2017Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jun 28, 2017, 10:21 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 10:21 PM CDT (03:21 UTC)
Expired
Jun 29, 2017, 10:21 PM CDT
In force
24 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

688 
WGUS43 KARX 290321
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1021 PM CDT Wed Jun 28 2017

.A Flood Warning the Middle Fork Whitewater River Near Whitewater
Park.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-291521-
/O.NEW.KARX.FL.W.0038.170629T0321Z-000000T0000Z/
/WSPM5.1.ER.170629T0149Z.170629T0500Z.000000T0000Z.NO/
1021 PM CDT Wed Jun 28 2017

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* until further notice.
* At  9:30 PM Wednesday the stage was 14.3 feet.
* Flood stage is 13.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* forecast...Rise to 14.7 feet by Midnight and then start fall late
  tonight.
&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$
2 follow-up statements
051 
WGUS83 KARX 290918
FLSARX


Flood Statement
National Weather Service La Crosse WI
418 AM CDT Thu Jun 29 2017

.Flood Warnings continue along the Turkey River at Elkader 
and Garber, and along the Middle Fork Whitewater River near
Whitewater Park. While water levels continue to rise along 
the Turkey River, water levels are falling rapidly along
the Middle Fork Whitewater River near Whitewater Park and
are expected to fall below flood stage later this morning. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-300018-
/O.EXT.KARX.FL.W.0036.000000T0000Z-170701T0808Z/
/EKDI4.1.ER.170629T0227Z.170629T1800Z.170630T1408Z.NO/
418 AM CDT Thu Jun 29 2017

The Flood Warning continues for the Turkey River At Elkader.
* until late Friday night...Or until the warning is cancelled.
* At 3:45 AM Thursday the stage was 13.9 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 15.0 feet by 
  today. The river will fall below flood stage Friday morning.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$

IAC043-300018-
/O.EXT.KARX.FL.W.0037.170629T0911Z-170701T0828Z/
/GRBI4.1.ER.170629T0719Z.170630T0000Z.170630T1428Z.NO/
418 AM CDT Thu Jun 29 2017

The Flood Warning continues for the Turkey River At Garber.
* until late Friday night...Or until the warning is cancelled.
* At 3:15 AM Thursday the stage was 17.5 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.7 feet by this
  evening. The river will fall below flood stage Friday morning.
* Impact...At 19.0 feet...County Road X3C at the south end of Garber 
  becomes inundated.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$

MNC109-169-300018-
/O.CON.KARX.FL.W.0038.000000T0000Z-000000T0000Z/
/WSPM5.1.ER.170629T0149Z.170629T0530Z.000000T0000Z.NO/
418 AM CDT Thu Jun 29 2017

The Flood Warning continues for the Middle Fork Whitewater River 
near Whitewater Park.
* until further notice...Or until the warning is cancelled.
* At 3:30 AM Thursday the stage was 13.8 feet.
* Flood stage is 13.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue falling and drop below
  flood stage later this morning. 

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

Rogers
495 
WGUS83 KARX 291239
FLSARX


Flood Statement
National Weather Service La Crosse WI
739 AM CDT Thu Jun 29 2017

.Flood warning cancelled for the Middle Fork of the Whitewater River
Near Whitewater Park.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-291309-
/O.CAN.KARX.FL.W.0038.000000T0000Z-170629T1239Z/
/WSPM5.1.ER.170629T0149Z.170629T0530Z.170629T0849Z.NO/
739 AM CDT Thu Jun 29 2017

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At  6:30 AM Thursday the stage was 12.1 feet.
* Flood stage is 13.5 feet.
* Fell below flood stage at  3:49 AM Thursday.
* Forecast...The river will continue to fall to  M feet by .


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 28, 6:33 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 28, 6:33 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Wed Jun 28 2017

.SHORT TERM...Tonight through Thursday
Issued at 230 PM CDT Wed Jun 28 2017

Obvious concern in short term is how storm threat this evening plays
out. Lots of questions to answer with only a few hours potentially
to decipher outcome.

Quasi-zonal flow across northern tier of U.S. with several short
waves moving with moderate mid-level flow. Short wave in question
for tonight is slowly working across Minnesota. As of 19Z abundant
convection still exists in area, lingering from early morning
system. This continues to complicate outcome.

Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west
of the area while gradient region in our forecast area. Meanwhile,
best shear, which is highest in 0-3km layer, has been advecting east
today, and is strongest over Wisconsin areas. Low level shear /0-
1km/ is respectable as well, but again, is highest in Wisconsin.

Mesoscale models continue to blossom convection from central/eastern
Iowa into southern Wisconsin this afternoon where psuedo warm front
exists along with slightly better moisture advection. These storms
have more potential for large hail and/or damaging wind, along with
more heavy rain. We've already seen fairly decent rainfall
efficiencies with storms. Would expect watch to be issued south
first.

Further north, less cape to work with, but closer to short wave may
produce slightly higher localized low-level shear. Latest update to
Day 1 SPC outlook brought tornado risk northward which seems
reasonable, albeit still conditional. While storms may not be as
strong in western and north central Wisconsin as cold front
approaches, there is a potential for brief tornado development.
Confidence is low with any of these scenarios but there is potential
there. Again - bears watching and be alert for.

As wave progresses, storm activity should push east and south by
late evening leading to quiet overnight and quiet spell for most of
Thursday. Boundary with higher precipitable water levels will be
shunted just to the south of the area, close enough though to be a
player for late week.

.LONG TERM...Thursday Night through Wednesday
Issued at 230 PM CDT Wed Jun 28 2017

Weather will remain active at times in outer forecast periods,
although sensible storm threat shouldn't be too strong or severe.

Next upstream short wave in flow will begin to affect weather
potentially already Thursday night with some return flow. Given
proximity of boundary just south of the area, could see convection
break out and spread back north into the area going into Friday
morning as wave moves through. Higher severe weather risk should
remain south and east of the area though where better thermodynamics
will exist.

Meanwhile medium range guidance suggests yet another short wave
trough will drop into Great Lakes region as northwest flow becomes a
bit more established. This could keep us unsettled for parts of the
area this weekend with mainly diurnal showers and storms.

More disagreement in models as you get into Sunday and Monday time
frame. While upper ridge starts to form, some guidance drops a short
wave through corn belt bringing an enhanced storm threat, but
otherwise warming trend on tap.

It's early yet, but outlook for Fourth of July holiday could be
quiet with short range upper ridge and boundary south of the area.
Lowered some guidance rain chances here based on trends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jun 28 2017

Two areas of ongoing convection early this evening. The first was
ahead of the cold front over northeast Iowa into southwest
Wisconsin that will stay south of both airports. The second was
ahead of the area of low pressure that was over east central
Minnesota. This activity has the potential to impact both airports
as it slides east/southeast this evening and will include this
possibility in both forecasts. Once this activity moves through,
it should be quiet for the remainder of the period. The winds will
swing around to the west once the cold front goes through with
speeds generally around 10 knots or less.

&&

.HYDROLOGY...Through This Evening
Issued at 230 PM CDT Wed Jun 28 2017

Rainfall overnight was in 1-2" range in parts of the area,
especially northeast Iowa. Rivers doing pretty good though.

Storms should be fairly progressive tonight but will have to watch
for repeat areas that could produce some localized issues.  Once
storms exit area later this evening, heavy rainfall threat much
lower.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...04
HYDROLOGY...Shea
Hazardous weather outlook, Jun 28, 9:23 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
923 PM CDT Wed Jun 28 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-300230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
923 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Rest of Tonight

Scattered thunderstorms along and south Interstate 90 will end
around midnight. Locally heavy rain and lightning will be the main
threats from these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Independence Day

There will be periodic storm chances from Thursday night through
Monday. It is too early to discern if there would be a severe
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through Thursday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Jun 28, 7:54 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     2 N LIVINGSTON          42.93N 90.43W
06/28/2017                   GRANT              WI   PUBLIC

            DAMAGE TO FARM OUTBUILDINGS. RELAYED VIA
            BROADCAST MEDIA/SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

&&

CJA
Local storm report, Jun 28, 8:04 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 W LIVINGSTON          42.90N 90.45W
06/28/2017                   GRANT              WI   PUBLIC

            ROOF BLOWN OFF BARN. VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

CJA
Local storm report, Jun 28, 8:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 SSE ROCHESTER         43.96N 92.46W
06/28/2017                   OLMSTED            MN   PUBLIC

            POWER POLE SNAPPED. RELAYED VIA BROADCAST
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

CJA
Special weather statement, Jun 28, 8:35 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
835 PM CDT WED JUN 28 2017

WIZ061-290330-
Grant-
835 PM CDT WED JUN 28 2017

...LOCALIZED FLOODING ACROSS SOUTHERN GRANT COUNTY...

Heavy rainfall of up to 4 inches has resulted in localized flooding
in southern Grant County. This has resulted in some washed out
roadways or water running over roads. Although thunderstorms will
decrease over the next hour, runoff from the rainfall may continue
to result in some rises on area rivers and streams this evening.

If you live near a river or stream, be prepared for rising water
this evening and be ready to move to higher ground if flooding
materializes. Do not drive through flooded roadways.

LAT...LON 4254 9064 4258 9068 4263 9070 4269 9097
      4275 9107 4283 9108 4283 9109 4287 9109
      4288 9043 4251 9043 4251 9064
TIME...MOT...LOC 0132Z 251DEG 49KT 4278 9061

JAM
Local storm report, Jun 28, 9:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
910 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       PLATTEVILLE             42.74N 90.48W
06/28/2017  M2.70 INCH       GRANT              WI   AMATEUR RADIO

&&

SHEA
Local storm report, Jun 28, 9:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MARBLE ROCK             42.96N 92.87W
06/28/2017  M0.75 INCH       FLOYD              IA   FIRE DEPT/RESCUE

0343 PM     HAIL             NEW HAMPTON             43.06N 92.31W
06/28/2017  E0.25 INCH       CHICKASAW          IA   PUBLIC

0345 PM     HAIL             NEW HAMPTON             43.06N 92.31W
06/28/2017  M0.75 INCH       CHICKASAW          IA   EMERGENCY MNGR

0359 PM     HAIL             3 NNE BOYD              43.06N 92.24W
06/28/2017  E0.75 INCH       CHICKASAW          IA   PUBLIC

            NEAR 205TH AND HIGHWAY 18.

0403 PM     TSTM WND DMG     CALMAR                  43.18N 91.86W
06/28/2017                   WINNESHIEK         IA   PUBLIC

            TREE SNAPPED. RELAYED VIA BROADCAST MEDIA.
            TIME ESTIMATED FROM RADAR.

0453 PM     TSTM WND DMG     2 NNW FARMERSBURG       42.98N 91.39W
06/28/2017                   CLAYTON            IA   EMERGENCY MNGR

            NUMEROUS TREES DOWN AT INTERSECTION OF 165TH
            STREET AND FALCON AVE. TIME ESTIMATED FROM
            RADAR.

0505 PM     TSTM WND GST     1 E FARMERSBURG         42.96N 91.35W
06/28/2017  M60 MPH          CLAYTON            IA   EMERGENCY MNGR

            PEA SIZE HAIL ALSO.

0520 PM     HEAVY RAIN       3 SSE STEUBEN           43.13N 90.84W
06/28/2017  M2.00 INCH       CRAWFORD           WI   CO-OP OBSERVER

0523 PM     TSTM WND DMG     4 SSE GIARD             42.96N 91.25W
06/28/2017                   CLAYTON            IA   EMERGENCY MNGR

            POWER LINES DOWN. 20-24 INCH TREE DOWN.

0537 PM     TSTM WND GST     CASSVILLE               42.72N 90.99W
06/28/2017  E60 MPH          GRANT              WI   FIRE DEPT/RESCUE

            REPORT RELAYED BY THE EMERGENCY MANAGER.

0545 PM     TSTM WND GST     1 N LANCASTER           42.86N 90.71W
06/28/2017  M58 MPH          GRANT              WI   TRAINED SPOTTER

0554 PM     TSTM WND GST     3 NE LANCASTER          42.88N 90.67W
06/28/2017  M63 MPH          GRANT              WI   TRAINED SPOTTER

            ON COUNTY RD A.

0600 PM     TSTM WND DMG     1 W LIVINGSTON          42.90N 90.45W
06/28/2017                   GRANT              WI   PUBLIC

            ROOF BLOWN OFF BARN. VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

0602 PM     TSTM WND DMG     LIVINGSTON              42.90N 90.43W
06/28/2017                   GRANT              WI   PUBLIC

            NUMEROUS POWER POLES DOWN ON COUNTY ROAD E.
            TIME ESTIMATED FROM RADAR.

0602 PM     TSTM WND DMG     2 N LIVINGSTON          42.93N 90.43W
06/28/2017                   GRANT              WI   PUBLIC

            DAMAGE TO FARM OUTBUILDINGS. RELAYED VIA
            BROADCAST MEDIA/SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

0603 PM     TSTM WND GST     3 NW LIVINGSTON         42.93N 90.47W
06/28/2017  M78 MPH          GRANT              WI   FIRE DEPT/RESCUE

0603 PM     TSTM WND GST     MONTFORT                42.97N 90.43W
06/28/2017  E80 MPH          GRANT              WI   FIRE DEPT/RESCUE

0621 PM     HEAVY RAIN       WEST UNION              42.96N 91.81W
06/28/2017  M4.75 INCH       FAYETTE            IA   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0625 PM     TORNADO          2 NNE DOVER             44.00N 92.12W
06/28/2017                   OLMSTED            MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED FROM ST CHARLES
            LOOKING NORTHWEST.

0709 PM     TORNADO          CHESTER                 44.00N 92.31W
06/28/2017                   OLMSTED            MN   PUBLIC

            POSSIBLE BRIEF TOUCHDOWN WITH TREE DAMAGE.

0717 PM     FLASH FLOOD      3 S RANDALIA            42.82N 91.88W
06/28/2017                   FAYETTE            IA   PUBLIC

            LITTLE VOLGA RIVER FLOWING OVER 130TH ST.

0717 PM     FLASH FLOOD      3 N MAYNARD             42.82N 91.88W
06/28/2017                   FAYETTE            IA   PUBLIC

            LITTLE VOLGA RIVER FLOWING OVER 130TH ST.

0745 PM     TSTM WND DMG     4 SSE ROCHESTER         43.96N 92.46W
06/28/2017                   OLMSTED            MN   PUBLIC

            POWER POLE SNAPPED. RELAYED VIA BROADCAST
            MEDIA. TIME ESTIMATED FROM RADAR.

0910 PM     HEAVY RAIN       PLATTEVILLE             42.74N 90.48W
06/28/2017  M2.70 INCH       GRANT              WI   AMATEUR RADIO

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:14 PM CDTSpecial Weather StatementARXOlmsted, Winona31 min

Nearby

River Flood Warnings in Minnesota, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.